You are viewing Allergic Living United States | Switch to Canada
Allergies, Asthma & Gluten-free

SIGN UP For Our Free e-Newsletter

Click To See Past Newsletters
Drug Allergy

The Truth About Drug Allergies

drugallergy2.1Photo: Thinkstock

How to tell an allergy from a side effect, the big offenders, the types of medication reactions, and what to do if you’re busting out in hives. First published in Allergic Living magazine. Click here to subscribe. 

It was a string of bad luck. First, Julie Sane’s house was destroyed in a fire and her family was forced to quickly find a temporary place to live. Unfortunately the only place they could find was dusty and moldy and her daughter Harper started getting sinus infections. Harper’s doctor prescribed amoxicillin (an antibiotic in the penicillin family) to clear up the infection. But after the third dose, Sane noticed small, red raised bumps on Harper’s arm, which spread to her tummy Harper also developed a sore in her nose. (Sane brought it up with the pediatrician, who was unconcerned.) Harper had two more rounds of amoxicillin in the coming months and each time, on the third dose, the girl developed a rash and sore in her nose.

Her mother had a hunch that, with the consistent symptoms, something was going on. While visiting the allergist about Harper’s food allergies, Sane mentioned the strange reactions to the antibiotic. “All it took Was a five-minute test,” recalls Sane. Her daughter is allergic to all antibiotics in the penicillin family and should avoid them in the future.

Is It a Drug Allergy?

Allergies to medications can be hard to diagnose because reactions do not all look the same. In fact, there are four different classes of allergic reactions – all involving the immune system, but in quite distinct ways.

Type I: This form of allergic reaction is the most obvious. It involves IgE allergy antibodies and comes on as typical anaphylaxis: hives, difficulty breathing, swelling, closing of the throat, and can cause cardiac arrest and even death. “Anaphylactic drug reactions can occur very rapidly, often within minutes of exposure,” says Dr. David Stukus, an assistant professor of pediatrics at Nationwide Children’s Hospital and Ohio State University, who sits on the board of directors for the Asthma and Allergy Foundation of America. People can have anaphylactic reactions to any type of medication, but they most commonly occur with anesthesia that is being administered for surgery. Antibiotics are another top culprit.

Type II: This type of reaction is rare, and normally only seen in hospital patients. In a type II reaction, exposure to a certain medication will lead your immune system to form an antibody against itself. For example, in an allergy to the anti-clotting medication heparin, the body forms antibodies that cause platelet levels to drop to dangerous levels. Other medications that can cause this type of reaction include the heart medication quinidine and the antibiotic vancomycin.

Type III: In a type III response, your immune system creates antibodies against the medication and then you form antibody-antigen complexes that get deposited throughout the body. “Wherever they get deposited, you get symptoms,” explains Stukus. “In the skin you get a rash, in the blood vessels you get swelling and pain.” A common type III reaction is called serum sickness, which comes on seven to 10 days after exposure to a medication, such as the antibiotic Cefaclor. Symptoms include joint swelling, fevers and rashes: the person will often feel quite ll, and for some patients, it may take weeks for symptoms to resolve completely.

Type IV: While anaphylactic reactions come on in a cascade of symptoms, type IV reactions are more “smoldering” says Dr. Tim Mainardi, a faculty member at New York’s Weill Cornell Medical College and the consultant allergist for Memorial Sloan Kettering Hospital. In these types of reactions, which Mainardi says are the most common with drug allergies, the person usually gets a rash sometime into the course of the medication, and it can linger for a few days, even past the time when the patient has stopped taking the medication.

“The vast majority of patients who have a type IV reaction have a very mild reaction,” says Mainardi. A fever or other feelings of being unwell may indicate this reaction is becoming more severe. In the more serious cases, organs such as the liver, kidneys and heart can be affected. The most severe form, called Stevens-Iohnson syndrome, has a high mortality rate.

Julie Sane and daughterJulie Sane with her daughter, Harper. Sane discovered that Harper is allergic to penicillin after a prescription resulted in symptoms.

Big Offenders

While it’s possible to be allergic to any type of medication, some are far more likely to cause reactions than others.

Penicillin: Most people take at least one of the antibiotics in the penicillin family at some point in their lives. They are the go-to medications to treat infections such as strep throat and bacterial ear infections. Amoxicillin is the most commonly used penicillin antibiotic today, but if you are allergic to penicillin, you are allergic to all medications in that family.

Sulfa Drugs: Another class of antibiotics are the sulfonamides, and they are also a common cause of allergic reactions. Sulfa antibiotics, with the brand names Septra and Bactrim, typically cause type IV reactions, rather than anaphylaxis. A usual symptom would be a widespread rash that begins a few days after starting a course of the drugs.

Dr. Roland Solensky, an allergist practicing in Corvallis, Oregon and an internationally recognized expert in drug allergy, points out that non-antibiotic sulfa medications, such as Imitrex, don’t cross- react with the sulfa antibiotics. “They’re structurally different and there’s no reason to avoid the sulfa non-antibiotic drugs in patients who have a sulfa antibiotic allergy.” (However, it is possible to be allergic to the non-antibiotic medications.) It’s also important to note that sulfa drugs are in no Way related to sulfites, which are added to some foods as a preservative.

NSAIDS: Non-Steroidal Anti-Inflammatory Drugs include a host of medications that We use to relieve pain, and reduce fever or inflammation. Brands such as Aspirin, Advil, Motrin and Aleve all fall into this category and can cause anaphylaxis in those with the allergy. Some adults with asthma (Solensky estimates in the range of 5 percent) who also have nasal polyps will get a severe asthma attack, typically within two hours of taking the medication. (This condition is called AERD: aspirin-exacerbated respiratory dis- ease.) For these people, says Solensky, it’s possible to do an aspirin desensitization.

“You can trick the immune system into becoming tolerant,” says Solensky. Patients would then need to keep taking aspirin daily, at which point the aspirin actually starts to help their disease. “They need less prednisone, fewer sinus infection drugs, and there’s a reduced need for nasal surgery,” he says. People With an AERD reaction to NSAIDs must avoid almost all medications in that category, but those With anaphylaxis to a particular NSAID can usually tolerate other similar medications.

Next: Steps to take following an allergic reaction

To give us feedback on this article, please email

Close Close Free E-Letters From Allergic Living Free E-Letters From Allergic LivingFree E-Letters From Allergic Living